The Side Effects of Restoril Addiction
In 2010, the United States Centers for Disease Control published the results of a study on nonmedical prescription drug use. Their findings painted a grim picture of prescription drug abuse in the country. For example, they reported an 89 percent increase in nonmedical benzodiazepine use. However, these findings didn’t seem to deter doctors; by 2013, over 5.6 percent of adults in the US had a prescription for some form of benzodiazepine.
Restoril, a benzodiazepine used to treat insomnia, is commonly prescribed. Although Restoril is considered a Schedule IV substance (and therefore has a minimal risk for addiction), there is a growing body of evidence that suggests that this drug is more dangerous and addictive than once believed.
How Use Becomes Abuse
Restoril’s active ingredient is a benzodiazepine known as temazepam. This drug is a depressant that increases the potency of a neurotransmitter called gamma-aminobutyric acid, or GABA. Once this happens, Restoril yields a sedative, hypnotic effect, which can benefit individuals suffering from sleep disorders. However, as the Global Information Network about Drugs (GINAD) points out, temazepam is only meant for short-term use.
If an individual persists in taking Restoril beyond the prescribed period (around two weeks), their body and brain will develop a tolerance for the drug. Suddenly, it can become more difficult to achieve the same effects, and the individual may resort to a higher dose to fall asleep. This self-escalation leads to physical and psychological dependency, which can be painful and dangerous.
The Risks of Restoril
Like any pharmaceutical, the benefits of Restoril come with the risk of some negative side effects. These effects can be both physical (such as fatigue) and psychological (such as mood changes). Nonmedical Restoril use or prolonged use can make these side effects more severe, to the point of needing medical attention. Some common physical side effects include:
While the physical side effects of Restoril seem fairly common, the psychological side effects can be very dangerous, particularly for individuals with existing psychological disorders. Some people have reported experiencing amnesia while taking Restoril, and others note that they are more depressed, irritable, or anxious while using this drug. Other psychological symptoms include:
- Memory problems
- Depression and anxiety
- Suicidal thoughts
Of course, the greatest risk of excessive Restoril use is the potential for addiction. Whether individuals are using excessively high dosages or simply taking Restoril for longer than their doctors prescribed, they are subjecting themselves to a substance that is largely considered an addictive substance, and this can lead to dire consequences.
Addiction and Overdose
People who use Restoril (medically or recreationally) can develop a tolerance for the drug, which drives them to increase their dosage. Restoril is also a popular supplement for other depressants, as the temazepam can “enhance” the euphoric feeling of the primary substance. This behavior can, as the Journal of Clinical Psychiatry reports, lead to continued abuse and the development of dependence or addiction.
A person struggling with an addiction to Restoril can be at risk for overdose. This can be fatal, particularly if the individual has been mixing their Restoril with another depressant, such as alcohol. If you, or someone you know, are abusing Restoril, watch for these signs of overdose:
- Muscle weakness
- Slurred speech
- Slow heartbeat
- Shallow breathing
If overdose is suspected, call 911 immediately.
Whether an individual is recovering from an overdose or quitting Restoril use on their own, they must be prepared to endure an uncomfortable withdrawal period. In many ways, benzodiazepine withdrawal is like alcohol withdrawal, involving tremors, nausea, and cramps. Most addiction specialists discourage individuals from stopping Restoril use “cold turkey;” instead, they suggest tapering off the drug while under a professional’s care. In some instances, benzodiazepine withdrawal can be life-threatening, which is why medical detox is always recommended.
Recovering from the physical symptoms of Restoril withdrawal can take up to two weeks; however, the psychological withdrawal symptoms can last longer. People have reported experiencing “rebound insomnia” – a condition where the person cannot sleep without Restoril – as well as severe depression, confusion, and anxiety. In some instances, treatment professionals may prescribe other medications during withdrawal to manage specific symptoms, such as anxiety or depression. Therapeutic support is also provided.
A 2014 study in the European Journal of Clinical Pharmacology reported that long-term benzodiazepine use “is related to prolonged impairment of attentional and psychomotor cognitive functioning that persists for at least six months after withdrawal.” Due to these prolonged symptoms, ongoing therapy is essential to effectively support recovery.
You are not in this alone
Our Admissions Navigators are here to help you take back control of your life.